Letters

Cyclosporin neurotoxicity after chemotherapy

BMJ 1999; 319 doi: https://doi.org/10.1136/bmj.319.7201.54 (Published 03 July 1999) Cite this as: BMJ 1999;319:54

Case had features of thrombotic thrombocytopenic purpura and haemolytic uraemic syndrome

  1. Guy Pratt, Research registrar in haematology,
  2. Ben Kennedy, Specialist registrar in haematology,
  3. Graeme Smith, Consultant haematologist
  1. Department of Haematology, General Infirmary at Leeds, Leeds LS1 3EX
  2. St James's University Hospital, Leeds LS9 7TF
  3. Department of Paediatric Oncology, Institute of Child Health, Royal Victoria Infirmary NHS Trust and University of Newcastle, Newcastle upon Tyne NE1 4LP

    EDITOR—Tweddle et al's drug point described neurotoxicity due to cyclosporin after chemotherapy for lymphoproliferative disease after cardiac transplantation; the authors commented that it had not been reported in this setting previously.1 The article failed to mention thrombotic microangiopathy, which it is essential to consider in such patients.

    Thrombotic thrombocytopenic purpura and the haemolytic uraemic syndrome are closely related conditions; they are associated with fever, thrombocytopenia, red cell fragmentation, and thrombotic lesions in various organs and result in neurotoxicity and renal impairment. The aetiology of thrombotic thrombocytopenic purpura and haemolytic uraemic syndrome is poorly understood, but it has been well described after treatment with immunosuppressive drugs including cyclosporin, chemotherapy, cancer, and bone marrow transplantation.25

    The case described had features of thrombotic thrombocytopenic purpura and the haemolytic uraemic syndromenamely, neurotoxicity, fever, and renal impairment with hypertension. No comment is made on the patient's …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe